Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 198, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 9, 2019, 9:21 PM CDT for Stevens County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2019, 9:21 PM CDT (02:21 UTC)
- Expired
- Sep 9, 2019, 10:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 12.3
The text
As transmitted.
291 WUUS53 KMPX 100221 SVRMPX MNC149-100315- /O.NEW.KMPX.SV.W.0198.190910T0221Z-190910T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 921 PM CDT Mon Sep 9 2019 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Northern Stevens County in west central Minnesota... * Until 1015 PM CDT. * At 921 PM CDT, a severe thunderstorm was located over Collis, or 11 miles south of Wheaton, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Donnelly and Fish Lake. This includes U.S. Highway 59 between mile markers 169 and 177. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4576 9625 4576 9576 4563 9576 4559 9625 TIME...MOT...LOC 0221Z 259DEG 31KT 4565 9642 HAIL...0.88IN WIND...60MPH $$ JRB
2 follow-up statements
632 WWUS53 KMPX 100245 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 945 PM CDT Mon Sep 9 2019 MNC149-100315- /O.CON.KMPX.SV.W.0198.000000T0000Z-190910T0315Z/ Stevens MN- 945 PM CDT Mon Sep 9 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHERN STEVENS COUNTY... At 944 PM CDT, a severe thunderstorm was located near Trinity Lutheran Country Church, or 15 miles northwest of Morris, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Donnelly and Fish Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4576 9625 4576 9576 4563 9576 4559 9625 TIME...MOT...LOC 0244Z 259DEG 27KT 4567 9620 HAIL...0.88IN WIND...60MPH $$ JRB
500 WWUS53 KMPX 100309 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1009 PM CDT Mon Sep 9 2019 MNC149-100315- /O.CON.KMPX.SV.W.0198.000000T0000Z-190910T0315Z/ Stevens MN- 1009 PM CDT Mon Sep 9 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHEASTERN STEVENS COUNTY... At 1009 PM CDT, a severe thunderstorm was located over Donnelly, or 7 miles northwest of Morris, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Donnelly. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4576 9605 4576 9576 4563 9576 4560 9607 TIME...MOT...LOC 0309Z 263DEG 25KT 4567 9598 HAIL...0.88IN WIND...60MPH $$ JRB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:40 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 9, 7:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 740 PM CDT Mon Sep 9 2019 .Updated for 00Z Aviation Discussion... Issued at 733 PM CDT Mon Sep 9 2019 && .SHORT TERM...(This evening through Tuesday night) Issued at 338 PM CDT Mon Sep 9 2019 Overall, the severe weather threat for this afternoon and evening is looking to be confined to far southern and southeastern MN. Showers and thunderstorms are still expected elsewhere, especially east of the I-35 corridor this evening, but severe parameters will be best from Iowa through far southeast MN and over into Wisconsin. As of 3PM this afternoon, convective initiation is underway south of the warm front which resides across central Iowa. The front will continue slowly lifting north this evening, with additional storms developing to our south. A strong low level jet will develop as well, oriented southwest to northeast from north central Iowa through southeastern MN. Expect storms to continue firing along the low level jet this evening. The front will lift into far southern MN early evening, bringing 1,000-1,500 J/kg into far southern MN. The latest HRRR solutions seem to make sense, with expanding thunderstorm coverage across Iowa this afternoon, lifting into parts of far south/southeastern MN by evening. There will be a tornado threat in the vicinity of the front, along with damaging winds and large hail especially south of the front. However, trends today have pointed towards storms evolving northeast from Iowa, and possibly staying east of I-35, mainly impacting the southeastern corner of the state (to the east of the MPX CWA). Still, this result is not certain and there will certainly be enough instability lifting north for folks across south central MN through west central WI to remain weather aware this evening. Farther north, cool conditions north of the front and a lack of instability will limit activity to showery with weak embedded thunder. The front will lift through late tonight, holding overnight temperatures in the 60s and setting the stage for a much warmer day on Tuesday. The strong low level jet will continue pivoting east overnight, and conditions dry out toward morning. A brief reprieve in the active weather is expected tomorrow with a ridge working through, and it will feel more like summer with highs near 80 and the dew points well into the 60s. The next wave will take aim at our area late Tuesday night. An embedded shortwave in deep southwesterly flow will likely produce fairly widespread showers and storms overnight into Wednesday morning. Overall the severe threat appear low for that period. .LONG TERM...(Wednesday through Monday) Issued at 338 PM CDT Mon Sep 9 2019 Active weather continues into the start of the long term period, then trends a bit quieter for the upcoming weekend. Expect showers and thunderstorms to be ongoing Wednesday morning as a warm front lifts toward southern Minnesota. This front will continue to lift north across the forecast area into Thursday, driven by a shortwave trough ejecting from the Northern Rockies to the High Plains. Southwest flow ahead of the trough will provide a continuous source of frontal overrunning, and combine with precipitable water values nearing 2 inches to make heavy rainfall a concern in the Wednesday-Thursday time frame. Given the potential for multiple successive bouts of heavy rainfall into Thursday, could envision the need for a flash flood watch at some point. The severe weather threat will largely be contingent on how much/if we scour out cloud cover on Wednesday afternoon/eve, and where the front is on Thursday. Friday into the weekend we return to zonal flow, so precipitation can't be ruled out, but dry weather would be more prevalent. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 733 PM CDT Mon Sep 9 2019 MVFR/IFR conditions with low stratus, fog, and some drizzle along a warm front that is draped across the region. This warm front will lift northward overnight and into Tuesday morning which should allow conditions to improve during this timeframe. Meanwhile the winds of the low level will strengthen which could lead to some wind shear overnight. VFR conditions will return on Tuesday. KMSP... MVFR/IFR conditions this evening with low stratus, fog, and some drizzle along a warm front that is draped across the region. This should lift northward and allow drier air to bring VFR condition late tonight or at least by mid-day on Tuesday as winds become more westerly. /OUTLOOK FOR KMSP/ Wed...MVFR-IFR. Periods of SHRA/TSRA. Wind E 5-10 kts. Thu...MVFR-IFR. Periods of SHRA/TSRA. Wind SE 5-10 kts bcmg SW. Fri...Mainly VFR with MVFR ceilings possible. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...LS AVIATION...JRB
Hazardous weather outlook, Sep 9, 8:03 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 803 PM CDT Mon Sep 9 2019 MNZ041>043-047>049-054>057-064-WIZ016-025>028-110115- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Yellow Medicine-Rusk-Dunn-Pepin-Eau Claire- 803 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of central Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Showers and thunderstorms are possible overnight. The risk for severe weather or heavy rain is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of thunderstorms are expected again Tuesday night through Thursday evening. Heavy rain and flooding is the primary threat with this storms, especially in southern Minnesota. Severe weather is also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ044-045-050>053-058>063-065>070-073>078-082>085-091>093-WIZ014- 015-023-024-110115- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Meeker-Wright- Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-St. Croix-Pierce- 803 PM CDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of thunderstorms are expected again Tuesday night through Thursday evening. Heavy rain and flooding is the primary threat with this storms, especially in southern Minnesota. Severe weather is also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:20 AM CDT | Special Weather Statement | MPX | Kanabec | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.